How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 31197
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

I started experiencing black outs on 19th January I experienced

Resolved Question:

I started experiencing black outs on 19th January I experienced 5 over a 5 day period, 3 within 1 day a further 2 whilst in hospital for this problem. I have had heart scan and 24 hour monitor and MRI of brain all clear. I started on 200mg of sodium valproate and experienced a further blackout I then increased this dose to 600mg and today experienced another blackout. There is no feeling faint or any sign of these black outs they just occur, I collapse and can then hear what is going on around me but cannot respond or move for a few seconds then I can respond. When these started I had a Mirena coil fitted which made me nauseous from the moment it was fitted, I asked for removal twice by GP but they refused and told me to persevere, whilst in hospital I had removed and my further symptoms of tingling lips and numb feet and hands improved immediately. The blackout last time was 3 days before my period and today my blackout is one day after the start of my period. I also experience blurred vision, vomiting plus today numbness in my face. I have been diagnosed by a Neurologist with migraine syncope (probable) but would like another view as I am really upset this has occurred again as it is having a major effect on my life and I cannot drive.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. Chip replied 2 years ago.

Hi--did you also have an EEG to look for epilepsy/seizures?

Customer: replied 2 years ago.
No, I have not had an EEG
Expert:  Dr. Chip replied 2 years ago.
OK Alex--and was the MRI of your brain a standard MRI and not an MRA to look for blood flow?
Customer: replied 2 years ago.
Standard MRI
Expert:  Dr. Chip replied 2 years ago.

And with the 24 hour monitor--did you have one of these attacks while that was on?

Customer: replied 2 years ago.
Yes, 3 minutes after fitting but no effect on my heart
Customer: replied 2 years ago.
I am now vomiting
Customer: replied 2 years ago.
When this occurred 5 times in week I was vomiting, so much I started vomiting blood
Expert:  Dr. Chip replied 2 years ago.

OK--then that pretty much rules out your heart as the cause here. While this could be migraine syncope, you still need the following

An EEG to look for a seizure condition

A tilt table test to look for autonomic dystonia--also known as POTS syndrome

A Doppler study of your carotids and vertebral arteries to look for any blood flow problems there.

Once all of that is done, if all normal, then the diagnosis of migraine syncope can be made.

Let me know if you need any more information here please.

Dr. Chip and 4 other Medical Specialists are ready to help you
Customer: replied 2 years ago.
Would any of these cause vomiting
Expert:  Dr. Chip replied 2 years ago.
Yes--any of those could cause vomiting.
Customer: replied 2 years ago.
I have an appointment with my Neurologist tomorrow but am not sure how to request tests when he is the expert? Why would he have not done these previously?
Expert:  Dr. Chip replied 2 years ago.
I really can't speak to why he didn't do the further tests but ask him about the other possible causes I mentioned and see what he has to say. Let me know how it goes and please consider rating my service to you Alex